Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Paducah, KY

March 5, 2024Henderson County, Kentucky

NWS Paducah, KY issued this flash flood warning at Mar 5, 2024, 6:11 PM CST for Henderson County, Kentucky. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2024, 6:11 PM CST (00:11 UTC)
Expired
Mar 5, 2024, 9:58 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:39 PM CSTFLOOD3 Ssw Henderson, KYStreet flooding in south Henderson.
Mar 5, 9:25 PM CSTFLASH FLOOD3 Sse Henderson, KYSeveral roads and streets closed in Henderson.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 194 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS53 KPAH 060011
FFWPAH
KYC101-060515-
/O.NEW.KPAH.FF.W.0002.240306T0011Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
611 PM CST Tue Mar 5 2024

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Central Henderson County in northwestern Kentucky...

* Until 1115 PM CST.

* At 611 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen over Canoe Creek in south central Henderson County. 
  Additional rain of up to one to 1.5 inches is possible over the 
  next two hours.  Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and rain gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Henderson and Robards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
      3783 8762 3789 8746

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 2 HOURS

$$

JGG
2 follow-up statements
525 
WGUS73 KPAH 060136
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
736 PM CST Tue Mar 5 2024

KYC101-060515-
/O.CON.KPAH.FF.W.0002.000000T0000Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson KY-
736 PM CST Tue Mar 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CST THIS 
EVENING FOR CENTRAL HENDERSON COUNTY...

At 736 PM CST, Heavy rain has ended in the area, but up to 3 inches 
of rain fell in parts of the county this evening. Law enforcement 
reports areas of street flooding in Henderson. Light to moderate 
rain will persist for another couple of hours any any ongoing 
flooding may be slow to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Henderson and Robards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
      3783 8762 3789 8746

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 2 HOURS

$$

JGG
682 
WGUS73 KPAH 060358
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
958 PM CST Tue Mar 5 2024

KYC101-060408-
/O.CAN.KPAH.FF.W.0002.000000T0000Z-240306T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson KY-
958 PM CST Tue Mar 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL HENDERSON COUNTY...

The flooding situation has improved and most roadways have been 
reopened. Please continue to heed remaining road closures.

LAT...LON 3785 8738 3769 8747 3766 8759 3772 8771
      3783 8762 3789 8746

$$

JGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 2:16 PM CST, 3 hours 55 minutes earlier. Its key messages:

  • Cold front moves through this evening with additional showers and thunderstorms. Isolated gusty winds and small hail cannot be ruled out.
  • Another storm system will bring additional rain chances late Thursday through Saturday morning. Between 1 to 2 inches of rainfall is expected.
  • Temperatures remain above normal through the end of the week, followed by a chilly weekend. Another significant warm up quickly follows early next week.
Area forecast discussion, Mar 5, 2:16 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
216 PM CST Tue Mar 5 2024

.KEY MESSAGES...

- Cold front moves through this evening with additional showers
  and thunderstorms. Isolated gusty winds and small hail cannot
  be ruled out.

- Another storm system will bring additional rain chances late
  Thursday through Saturday morning. Between 1 to 2 inches of
  rainfall is expected.

- Temperatures remain above normal through the end of the week,
  followed by a chilly weekend. Another significant warm up
  quickly follows early next week.

&&

.DISCUSSION...
Issued at 214 PM CST Tue Mar 5 2024

Another unseasonable warm afternoon as GOES-16 satellite imagery
shows increasing breaks of sun across the FA ahead of a cold front.
Where the breaks are occurring, a cu field has now started to
develop. Current temps range from the mid 70s in Paducah to mid 50s
in St. Louis behind the front. As the front sweeps through late this
afternoon into the evening, it will provide a better forcing
mechanism combined with differential heating in the boundary layer
to trigger additional showers and thunderstorms.

The 12z HREF CAM members differ in how widespread or organized
convection will become through this evening. Recent runs of the
HRRR/RAP show a line developing along the Mississippi and Ohio
Rivers and propagating southeast. However, the parameters remain
extremely marginal for severe storms due to very meager effective
bulk shear of 20-25 kts at best. Still, model soundings due show
pockets of MLCAPE between 500-1000 J/kg extending into 50+ kt winds
at 300 mb, and sfc-3km lapse rates between 7.0-7.5 C/km. If an
updraft can sustain itself, a linear pulse storm mode would be
favored with isolated damaging winds and small hail; however, it
will take a lot to overcome the lack of wind shear.

Behind the front, while light northerly winds will usher in cooler
air on Wednesday, maxTs will still be 10 degrees above normal in the
low to mid 60s with minTs falling into the lower 40s. Despite the
lack of sun due to stratus clouds remaining in place, most of the
day looks to be dry. The only caveat is Wednesday night when model
soundings show quite a bit of saturation below 850 mb to support
some patchy drizzle across portions of western Kentucky and
southwest Indiana.

By Thursday, pcpn chances will be on the increase as multiple vort
maxes round a deep 500 mb trough over the western CONUS with the
nose of a 150 kt jet max at 250 mb over the southern Plains. The
first wave of pcpn moves through late Thursday into Friday followed
by another wave Friday night into Saturday morning. WPC QPF
continues the wetter trend ranging between 1.00 to 2.00 inches, with
the highest amounts in SEMO. NBM also continues to indicate some
thunder potential Friday into Saturday with the deterministic models
showing MLCAPE of 250-500 J/kg.

Late Saturday into Sunday, sfc high pressure builds across the Ohio
Valley as a 500 mb trough digs south of Ontario across the northeast
CONUS causing temps to return to near normal with dry conditions. In
fact, NBM probabilities are 50-60% for falling below freezing Sunday
morning and Monday morning across the northwest, so it will
certainly be quite chilly! Upper level heights then rapidly rise
early next week with maxTs returning to the 70s just outside the
forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1114 AM CST Tue Mar 5 2024

A cold front remains on track to move southeast across the
region through this evening. Latest obs show scattered showers
ahead of the front with occasional thunder. By late this
afternoon, some of the model guidance shows the potential for
another round of convection along the front before pcpn tapers
off this evening. Any storms that do develop will be capable of
causing brief cig and vsby reductions. Have included TEMPOs
where the risk is the greatest for redevelopment. After fropa,
the main concern will be MVFR/IFR cigs as low-level moisture
remains in place through Wednesday morning. Southwest winds
between 5-10 kts veer north tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Mar 5, 2:18 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
218 PM CST Tue Mar 5 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
218 PM CST Tue Mar 5 2024 /318 PM EST Tue Mar 5 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move through the region this
evening. A few of these storms could produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Friday into Saturday. Lightning
and brief heavy downpours would be the main hazards..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of gusty
winds or hail from thunderstorms is appreciated.

DW

In the hours before

Special weather statement, Mar 5, 4:30 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 PM CST Tue Mar 5 2024

ILZ090-052245-
Pope IL-
430 PM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POPE COUNTY THROUGH 445
PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Golconda, or 14 miles northeast of Metropolis, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of central Pope
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 8861 3739 8851 3733 8849 3729 8851
      3728 8858
TIME...MOT...LOC 2230Z 243DEG 9KT 3731 8856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DW
Special weather statement, Mar 5, 5:27 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
527 PM CST Tue Mar 5 2024

KYZ018-060000-
Henderson KY-
527 PM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN HENDERSON COUNTY THROUGH
600 PM CST...

At 527 PM CST, Doppler radar was tracking a strong thunderstorm 2
miles south of Henderson, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Henderson, Robards, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 138 and 148.
 Audubon Parkway between Mile Markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 8733 3774 8737 3772 8740 3770 8740
      3769 8741 3765 8754 3780 8766 3791 8752
      3791 8750 3794 8745 3776 8729
TIME...MOT...LOC 2327Z 236DEG 7KT 3777 8753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JGG

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.